Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 69, NWS Flagstaff, AZ

August 11, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 11, 2015, 3:38 PM MDT for Navajo County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 3:38 PM MDT (21:38 UTC)
Expired
Aug 11, 2015, 3:54 PM MDT
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WUUS55 KFGZ 112138
SVRFGZ
AZC017-112230-
/O.NEW.KFGZ.SV.W.0069.150811T2138Z-150811T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 330 PM MST

* AT 237 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER CEDAR SPRINGS...OR 28 MILES SOUTH OF KEAMS
  CANYON...AND MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO
  ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  DILKON...CEDAR SPRINGS AND TEES TOH. 

THIS INCLUDES STATE ROUTE 87 BETWEEN MILE MARKERS 376 AND 383.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS... 
LARGE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO 
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3535 11035 3538 11045 3555 11041 3548 11017
TIME...MOT...LOC 2137Z 204DEG 10KT 3542 11037 

$$

MCCOLLUM
1 follow-up statement
626 
WWUS55 KFGZ 112154
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST TUE AUG 11 2015

AZC017-112204-
/O.CAN.KFGZ.SV.W.0069.000000T0000Z-150811T2230Z/
NAVAJO-
254 PM MST TUE AUG 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NAVAJO COUNTY IS
CANCELLED...
                
THE STORM WEST OF DILKON THAT PROMPTED THE WARNING HAS WEAKENED 
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO 
LIFE OR PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3535 11035 3538 11045 3555 11041 3548 11017
TIME...MOT...LOC 2152Z 204DEG 10KT 3546 11035 

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:00 AM MDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM MDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 11 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH WEDNESDAY WITH FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED. A DECREASE IN MONSOON ACTIVITY IS
FORECAST FROM THURSDAY AND INTO EARLY NEXT WEEK AS THE SUBTROPICAL
HIGH MOVES OVER ARIZONA BRINGING MORE STABLE AIR ALOFT AND A
REDUCTION IN STORM COVERAGE.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS DEEP
MOISTURE REMAINS ENTRENCHED ACROSS NORTHERN ARIZONA. THE STRONGER
STORMS TODAY WILL BE CAPABLE OF PRODUCING POTENTIALLY SEVERE HAIL
AND LOCALIZED FLOODING...WITH SOUTH TO NORTH TRAINING THUNDERSTORMS
POSSIBLE.

SIGNIFICANT MOISTURE HANGS ON THROUGH WEDNESDAY WITH ANOTHER ROUND
OF NUMEROUS SHOWERS ANTICIPATED. THURSDAY THROUGH SUNDAY...THE
HIGH GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING
INTO ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH
MOISTURE AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHRA/TSRA THROUGH 03Z WEDNESDAY. STORMS TODAY WILL GENERALLY BE
MOVING FROM SOUTH TO NORTH AROUND 15 TO 20 KTS. LOCALIZED MVFR/IFR
CONDITIONS IN REDUCED VISIBILITY AND CEILINGS ARE POSSIBLE UNDER THE
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...RR/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 11, 5:15 AM MDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 AM MST TUE AUG 11 2015

AZZ004>018-037>040-121200-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
415 AM MST TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS DEEP
MOISTURE REMAINS ENTRENCHED ACROSS NORTHERN ARIZONA. THE STRONGER
STORMS TODAY WILL BE CAPABLE OF PRODUCING POTENTIALLY SEVERE
HAIL...STRONG WINDS...AND LOCALIZED FLASH FLOODING...WITH SOUTH
TO NORTH TRAINING THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT MOISTURE HANGS ON THROUGH WEDNESDAY WITH ANOTHER ROUND
OF NUMEROUS SHOWERS ANTICIPATED. THURSDAY THROUGH MONDAY...THE
HIGH GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING
INTO ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH
MOISTURE AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:30 PM MDTSevere Thunderstorm WarningFGZCoconino30 min
Aug 11, 1:00 PM MDTSevere Thunderstorm WarningFGZCoconino33 min
Aug 11, 1:52 PM MDTSevere Thunderstorm WarningFGZCoconino23 min
Aug 11, 2:37 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 11, 4:27 PM MDTSpecial Weather StatementFGZ33 min
Aug 11, 4:39 PM MDTSevere Thunderstorm WarningFGZApache, Navajo27 min
Aug 11, 4:42 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo48 min
Aug 11, 5:37 PM MDTFlash Flood WarningFGZNavajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.